Back to Ask the Diabetes Team Ask the Diabetes Team

From Naples, Florida, USA:

Can anyone tell me about why I am nauseated after taking Glucophage for a couple of days? I do okay and have gone as long as a couple months and then suffered from chronic nausea.


Glucophage [metformin] is a highly effective medication for the treatment of type 2 diabetes. It should be used in individuals without heart failure, liver failure or renal failure (serum creatinine greater than 1.5 mg/dl). If it is used in any of these situations, the medication is cleared inadequately and can make people sick. Eventually this can lead to a problem referred to as lactic acidosis. Presumably, you are not a patient in one of the above categories.

In addition to the above causes of nausea, you can develop nausea as a side effect of the medication for no obvious reason, other than you are on the medication. Physicians try to decrease the risk of the nausea by decreasing the dose of the medication and only gradually increasing the dose to the usual therapeutic dosing amounts. In other words, if you haven't had the medicine gradually increased, you might try this as a way of tolerating it. It is so common to have some nausea and lose stools that many people initiate the medication at doses below those tested, in order to have patients tolerate the medication for the long haul and avoid the nausea and loose stools.


Original posting 5 Jan 2001
Posted to Medications: Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.